Kansas, 2020

Hail and Damaging Winds in Kansas, July 2, 2020

July 2, 2020 · NWS GLD · 24 events in 11 counties and zones

Supercell thunderstorms formed over the Colorado High Plains increasing in coverage to form a line and intensified as they moved east into Kansas and Nebraska. 5 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Supercell thunderstorms formed over the Colorado High Plains increasing in coverage to form a line and intensified as they moved east into Kansas and Nebraska. In Kansas, the storms produced up to ping pong ball sized hail, up to 93 mph wind gusts, and up to 1.5 inches of rain. During the event, several power poles were reported down in Cheyenne, Logan, Thomas, and Graham counties. Five oil tank batteries in Graham County and a central pivot irrigation system in Thomas County were also damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 2:17 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 2, 2:17 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
317 PM MDT Thu Jul 2 2020

.SHORT TERM...(This afternoon through Friday)
Issued at 1133 AM MDT Thu Jul 2 2020

Latest upper air analysis and satellite imagery show southwest
flow over the Great Basin onto the High Plains with cloud cover
continuing to fade. A short wave trough was deepening over
Eastern Colorado. At the surface a dry line/surface boundary was
located just west of the KS/CO border. To the east an outflow
boundary from convection to the east was moving westward.

This afternoon am expecting thunderstorms to initiate near Akron
and Yuma by 2 PM MT. Based on the explosive growth with storms
yesterday, am expecting the same to occur today. As storms move
east they should increase in coverage and intensity. Based on the
0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these
storms may become super cells despite the rather weak shear. The
greatest risk for hail will be when storms initially develop. Once
the storms begin to group together the hail threat will go down
and the risk for straight-line winds will go up. Currently am
thinking the greatest risk for straight-line winds will be along
Highway 36 corridor.

Tonight the storm activity will continue to move east. Am not sure
how late into the evening the potential for damaging straight-
lines winds will last. However, based on what happened over the
past week in a similar setup, am thinking the risk may persist to
after midnight; although by late evening the threat will will be
more isolated that earlier in the evening.

Confidence of severe thunderstorms occurring and producing these
threats are between moderate and high. Impacts will be broken tree
limbs, downed power poles, limited visibility in the torrential
rainfall/blowing dust. However, confidence of these threats
occurring east of Highway 83 declines. The one factor that is
tricky to determine is when the storms will reach the eastern 1/3
of the forecast area. If they race east after clustering together,
they may reach the eastern part of the forecast area early enough
in the evening to still produce damaging winds over a more than
just isolated locations.

Friday a similar setup will exist for severe thunderstorms to
occur. However the ML CAPE will be pushed further east, with the
dry line between Highways 27 and 83, except for an arc of higher
dewpoints over Yuma County. Deep layer shear over Yuma County is
15 kts, so may see some strong thunderstorms until the storm
activity moves over the east half of the forecast area. Currently
this shouldn't occur until the evening, which will limit the
amount of instability present.

.LONG TERM...(Friday night through Thursday)
Issued at 315 PM MDT Thu Jul 2 2020

An upper-level ridge axis is expected to remain over Central High
Plains in the extended forecast. An upper-lvel trough is across
the Pacific NW. A 500mb low develops across region on Sunday as
ridge flattens. Ridge builds back into the High Plains next week
with a few shortwave troughs moving across the Central Region High
Plains.

At the surface a boundary is across the CWA on Saturday. A trough
is expected to be across eastern Colorado/northwest KS region
through the period.

Expecting temperatures to be in the low to mid 90s on Saturday.
Temperatures will be slightly cooler on Sunday expecting to be in
the mid 80s to low 90s. Temperatures will increase above normal
later in the period to upper 90s near 100 by Wednesday. Expecting
a chance of preciptation Saturday with increase chances on Sunday
as H5 low moves across region. Expect chances of precipitation to
decrease by Tuesday into Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Jul 2 2020

VFR to MVFR conditions forecast for the TAFs. Main focus is the
timing of thunderstorms over both sites. As thunderstorms move
over KGLD, anticipate the visibility falling to atleast MVFR,
maybe even IFR for a short time. Winds will also be gusty with
these storms. There could also be some blowing dust. On a side
note, arrival time may not be soon enough if the storms produce
outflow winds and race eastward.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...EH
AVIATION...JTL
Hazardous weather outlook, Jul 2, 8:35 AM MST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
935 AM MDT Thu Jul 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
935 AM MDT Thu Jul 2 2020 /1035 AM CDT Thu Jul 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms will begin to develop by 2 PM MDT between
Yuma and Akron. Storms may quickly become severe and increase in
coverage as they move east during the afternoon and evening. Main
threats will be hail up to 2 inches in diameter, wind gusts of 60-80
MPH, blowing dust, and torrential rainfall. The largest hail will
occur before storms group together, then the main threat will be
damaging wind gusts, especially along the Highway 36 corridor.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Severe thunderstorms may form Saturday afternoon and evening east of
a Benkelman to Goodland and Tribune line. Main threats will be large
hail, damaging wind gusts, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening. Storm
reports by phone or through social media are greatly appreciated.

JTL

In the hours before

Local storm report, Jul 2, 2:52 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 SW JOES               39.62N 102.72W
07/02/2020  E0.88 INCH       YUMA               CO   PUBLIC

&&
Local storm report, Jul 2, 2:58 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             1 ESE BURLINGTON        39.30N 102.26W
07/02/2020  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&
Local storm report, Jul 2, 3:13 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 S BURLINGTON          39.26N 102.27W
07/02/2020  E0.70 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&
Local storm report, Jul 2, 3:16 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 WSW JOES              39.61N 102.76W
07/02/2020  E1.00 INCH       YUMA               CO   PUBLIC

            HAIL STRIPPED SOME CROPS ON PROPERTY.

&&
Special weather statement, Jul 2, 3:17 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
417 PM MDT Thu Jul 2 2020

KSZ027-022245-
Wallace KS-
417 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALLACE COUNTY UNTIL 445
PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Weskan, or 10 miles west of Sharon Springs, moving northeast at 30
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sharon Springs and Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.

LAT...LON 3874 10197 3886 10205 3893 10205 3907 10179
      3882 10164
TIME...MOT...LOC 2217Z 206DEG 26KT 3888 10195

024
Local storm report, Jul 2, 3:22 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 WSW BURLINGTON        39.30N 102.29W
07/02/2020  M1.25 INCH       KIT CARSON         CO   PUBLIC

&&

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
July 2, 3:34 PM MST
Where
Wallace County, 6.74 mi SE of Sharon Spgs Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.771, -101.677

Mesonet station CW6099 measured a 59 mph wind gust associated with thunderstorm outflow.

Thunderstorm Wind, Greeley

When
July 2, 3:39 PM MST
Where
Greeley County, Tribune
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.470, -101.750

Mesonet measured a 62 mph wind gusts.

Hail, Cheyenne

When
July 2, 4:45 PM CST
Where
Cheyenne County, 17.22 mi N of Bird City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.999, -101.543

Thunderstorm Wind, Cheyenne

When
July 2, 4:54 PM CST
Where
Cheyenne County, 9.97 mi SSE of Wheeler
Measured
78 kt (90 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.630, -101.675

Emergency Manager reported three wooden power poles down due to strong wind gusts.

Thunderstorm Wind, Sherman

When
July 2, 4:07 PM MST
Where
Sherman County, 9.63 mi NNE of Goodland Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.499, -101.633

Member of the public estimated 60-70 mph wind gusts associated with core of a thunderstorm.

Thunderstorm Wind, Sherman

When
July 2, 4:08 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

ASOS station KGLD measured a 61 mph wind gust from the core of a thunderstorm passing over the site.

Thunderstorm Wind, Logan

When
July 2, 5:15 PM CST
Where
Logan County, Oakley
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Logan County Emergency Manager reported power line blown down due to strong 50-60 mph wind gusts. Brownout conditions were reported due to blowing dust.

Hail, Logan

When
July 2, 5:28 PM CST to 5:32 PM CST
Where
Logan County, 0.01 mi SSW of Oakley
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Emergency manager reported hail in Oakley that varied in size from dime to 1.5 inches.

Thunderstorm Wind, Rawlins

When
July 2, 5:39 PM CST
Where
Rawlins County, 6.82 mi N of Ludell
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.949, -100.963

Thunderstorm Wind, Thomas

When
July 2, 5:45 PM CST
Where
Thomas County, 5.55 mi N of Brewster
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.450, -101.370

Thunderstorm Wind, Thomas

When
July 2, 5:45 PM CST
Where
Thomas County, 1.27 mi WSW of Colby
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.390, -101.070

KSU Mesonet measured 62 mph wind gusts that is co-located with a blown over linear irrigation system.

Thunderstorm Wind, Thomas

When
July 2, 5:53 PM CST
Where
Thomas County, 0.69 mi N of Menlo
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.360, -100.721

Law enforcement reported an estimated 60-70 mph wind gust with pea sized hail.

Hail, Thomas

When
July 2, 5:56 PM CST
Where
Thomas County, 3.51 mi NNW of Menlo
Measured
1 in hail
Reported by
Public
Coordinates
39.399, -100.739

Thunderstorm Wind, Sheridan

When
July 2, 6:13 PM CST
Where
Sheridan County, 4.15 mi S of Selden
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.470, -100.570

Thunderstorm Wind, Gove

When
July 2, 6:19 PM CST
Where
Gove County, 2.55 mi ENE of Gove
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.970, -100.440

Thunderstorm Wind, Sheridan

When
July 2, 6:29 PM CST
Where
Sheridan County, 6.24 mi S of Hoxie
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.260, -100.440

Thunderstorm Wind, Graham

When
July 2, 6:30 PM CST
Where
Graham County, 11.17 mi N of Studley
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.510, -100.140

Thunderstorm Wind, Sheridan

When
July 2, 6:39 PM CST
Where
Sheridan County, 1.27 mi WNW of Hoxie
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.360, -100.450

Thunderstorm Wind, Graham

When
July 2, 6:44 PM CST
Where
Graham County, Morland
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -100.080

Thunderstorm Wind, Norton

When
July 2, 6:44 PM CST
Where
Norton County, 0.87 mi NE of New Almelo
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.610, -100.110

Thunderstorm Wind, Graham

When
July 2, 7:02 PM CST
Where
Graham County, 0.69 mi S of Hill City
Measured
81 kt (93 mph) measured gust
Property damage
$31,000
Reported by
Law Enforcement
Coordinates
39.360, -99.850

Law enforcement reported numerous live tree limbs and power lines down causing power outages. Four tank batteries for oil were blown over and an additional oil battery south of Hill City caught on fire. A power pole was also knocked down. The Hill City ASOS observed a 93 mph wind gust at the time the damage occurred.

Thunderstorm Wind, Norton

When
July 2, 7:05 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
39.840, -99.890

Trained spotter observed several live tree limbs down with the largest measuring 4 inches in diameter. 50 mph wind speed based off recorded gust at time from the Norton AWOS.

Thunderstorm Wind, Graham

When
July 2, 7:09 PM CST to 7:38 PM CST
Where
Graham County, 3.49 mi WNW of Nicodemus
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
39.420, -99.680

Winds continued to gust for 29 minutes after the initial 88 mph gust at 8:09 pm CDT with a measured gust of 60 mph at 8:38 pm CDT.

Thunderstorm Wind, Graham

When
July 2, 7:12 PM CST
Where
Graham County, 0.87 mi SE of Bogue
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -99.690

Trained spotter reported an estimated 75 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903518, 903519, 903504, 903894, 903521, 903522, 903891, 903507, 903825, 903833, 903841, 903842, 903508, 903843, 903844, 903845, 903846, 903847, 903849, 903851, 903899, 903900, 903868, 903869.